Photosensitivity and RA Drugs

Photosensitivity and RA Drugs

This question has arisen several times both on the forum and on HU so I thought I would 'blog' my thoughts so they can be more easily found in the future!

It’s a tough call but a necessary one. Another juggling act that is included in the RA circus. Do we allow ourselves the pleasure of being doused in the sun’s rays? Do we accept the lashings of Factor 50 sun cream at regular intervals? I must admit to feeling so much better having had a session in the sun. At what price though?

Certain RA drugs are known to cause photosensitivity. Not just Methotrexate but also Sulfasalasine, Hydroxychloroquine and Myocrisin (Gold); there may be others too. In a phototoxic reaction, drug molecules absorb the energy of a specific UV wavelength, which cause the molecules to undergo a chemical change and emit energy that damages the surrounding tissues. It usually display as redness or sunburn.

The skin is basically being burned (more than it would ordinarily be in the sun) because of the action of the molecules. You are then relying on the body's healing system to effect adequate repairs. Our immuno-suppressant drugs do not assist the healing process, as we know, and is the reason why they have to be stopped during illness and surgery. I'm not sure how this may affect things long term, but I suspect, and these are only my own thoughts so please don't go jumping around in fear, that any damage/lesions caused to the skin by sun exposure may lead to longer term problems.

Many years ago I was on methotrexate and high dose steroids. I went abroad several times in one year (felt so much better in the sun) but I developed a skin problem as a result of too long on my sunbed, reading and dozing (which was doing wonders for the RA but obviously not my skin!)! No-one seemed to know whether it was due to 'thin skin' from the steroids or the effect of burning due to MTX or even a combination. The skin just peeled away (mainly on my hands and arms) leaving patches of weeping open sores. Many antibiotics, many months later they healed but left small white scars all over the place! These bits now have no pigmentation and burn very easily.

The recommendations are that you use a light barrier cream at all times and high Factor sun cream when in the sun. Avoid strong sunlight particularly between 11am and 3pm and at all times use the shade to benefit from the warmth. I still go out in the sun but smothered in cream and re-applied very regularly!

Guess you take your chance!

Lyn x

8 Replies

oldestnewest
  • Hi Lyn, so unfair that we can't even enjoy the sun the way we want isn't it? I must admit when we go abroad I feel so much better in myself and the RA never seems so aggressive. Must be the rest i suppose and that fact we can just sit back and relax, off to Majorca in July for a week am so looking forward to it.

    mand xx

  • Hey Mand Majorca in July is going to be a scorcher... very nice, but take care,

  • Gosh Lyn I had no idea about this problem with the sun and being on Sulphasalazine and Methotrexate.Better get some factor 50.

  • Hmmmm Lyn I read somewhere that MX can affect the way the skin reacts in the sun, so if it''s thinning, that explains my wrinkly arms and hands! So I went out yesterday in thin but long sleeved top. Got some factor 50 left from my hols last year so going put that on after the biofreeze, voltarol gel, niva Intensive had cream, Olay with UV factor,...... I shall have to get up another 10minutes earlier. Hey ho. But the consquences, it's no joke and something we really have to think about. Thanks for that and sorry you had to find out the hard way.

    Take care Lyn xx Julie

  • Gosh! This will explain my hideous reaction in Spain 3 yrs ago! It ruined my whole holiday!

    Thanks Lyn, I am due to go to Mallorca soon, I will be sure to follow your advice :)

  • I found out this last summer only a few hours sat in the garden I already had factor 25 on, however Im a natural red hed. So factor 25 isnt always enough, but I though Im only out there for an hour and I was but I didnt take into account it was peak time and I was on 25mg of methotrexate only taken the day before!

    I was needless to say burnt to a crisp my body matched my hair.

  • Yes we do need to watch

    I have vitaligo which is an auto annume disease.. I have to be

    extremely careful. Worst spots are back of my hands, neck and

    arms. I do find now though that the skin is getting thin so not sure

    whether that an RA symptom or vitaligo .

  • thanks lynn will need to obey the rules,didnt want a tan anyway.

You may also like...